MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR - HIGH SPEED RAD®; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR - HIGH SPEED RAD®; BUR, EAR, NOSE AND THROAT
Model Number 1883670HS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The bur has not been returned.A product analysis has not been performed.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The customer reported that preoperative, the bur was fractured.There was no patient injury.
 
Additional Manufacturer Narrative
The product analysis indicates that one opened sample of part number 1883670hs from lot number 0208033780 was received.There was a residue consistent with biological contaminants on the device.A microscope and calipers were used to evaluate the device.Visually, the inner spiral wrap was broken at the radius of the outer tube, which would have resulted in the reported event.The spiral wrap was twisted in on itself in a clockwise direction indication excess torsional load.The inner shaft just proximal to the bur head and 5/8¿ from the distal face of the inner hub was worn and gouged, which is an indication of aggressive use such as prying or pushing to remove material during dissection.The biological contaminants in combination with the wear and gouging is consistent with the issue occurring during use, contrary to it being a pre-operative issue as reported.The information most likely indicates torsional load from use combined with excess pressure caused friction, which resulted in the wear and gouging and subsequent break.Manufacturing instructions requires production to verify there is no damage to the device and components throughout the manufacturing process.The manufacturing instructions also requires production to rotate hub/cutter assembly in hub/outer tube assembly to ensure that there is no resistance or unusual grinding noises; this is likely to have detected any torsional resistance.There was no evidence of improper manufacturing and therefore has been ruled out as a likely cause.The ifu warns that excessive pressure applied to a bur/blade may cause a fracture; do not use excessive force to pry or push bone with the attachment, tool or blade during dissection; bending or prying may break the accessory.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information provided by the sales rep indicates that the bur broke into two pieces after being loaded onto the handpiece.It was confirmed that the bur was not fractured prior to being removed from its original packaging.The break did not result in a fragment that required retrieval from the patient.A replacement bur was used to complete the case.

Brand Name
XPS® BUR - HIGH SPEED RAD®
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6725336
Report Number1045254-2017-00245
Device Sequence Number1371330
Product Code EQJ
UDI-Device Identifier20681490692810
UDI-Public20681490692810
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 06/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/10/2022
Device Model Number1883670HS
Device Catalogue Number1883670HS
Device Lot Number0208033780
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/20/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2017
Supplement Date Received by Manufacturer07/20/2017
Initial Report FDA Received Date07/19/2017
Supplement Report FDA Received Date08/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1